Weight gain from antidepressants and antipsychotics is a universal problem. In fact, many patients will not start or stop taking their medication for fear of gaining weight, especially women.
Although not everyone will eventually gain weight from antidepressants, it's a major issue because if you're reluctant to take your meds for fear of gaining weight, your mental health condition may not improve. And if you become overweight due to prolonged use of an antidepressant, there's a risk of cardiovascular diseases, type 2 diabetes, and obesity. It's a dilemma.
But it doesn't have to be. If you're worried about gaining weight from antidepressants or antipsychotic medication, there's a solution — two, in fact: exercise and metformin.
Antidepressant weight gain and how to lose it
So, let's talk about two effective methods for fighting antidepressant weight gain.
Metformin has been shown to effectively manage and prevent weight gain from psychiatric drugs by reducing blood sugar levels and inducing insulin production. Several healthcare providers now prescribe metformin alongside antidepressants and antipsychotics to counteract their weight-gaining effects.
But it may surprise you to know that metformin is not fundamentally a psychiatric drug. Instead, it's basically a diabetes drug designed to reduce blood sugar levels and induce insulin production in diabetic patients. However, scientists have been studying metformin's use in psychiatry. And the results have been impressive so far.
Physical activity and diet
Arguably the best natural method to prevent weight gain from antidepressants is to exercise. You already know the physical and mental health benefits of exercising. But if you've never had any reason to prioritize it, it's so worth considering at this point.
Patients in one study were put on psychiatric medication and then taught to cut 500 calories daily and engage in physical activity. Over the average of 16 months, patients lost an average of 7.5 pounds. Some lost more, some less.
Physical activity may not seem like the most exciting way to spend your spare time, but you have so much to gain from it. Moreover, it can help ease your depression, stress, or anxiety, reducing your reliance on antipsychotics.
Psychiatric drugs that cause weight gain
There are five main types of psychiatric medications: antidepressants, antipsychotics, anti-anxiety meds, stimulants, and mood stabilizers. Not all psychiatric drugs induce weight gain. For example, stimulants are not likely to cause weight gain.
Antidepressants and antipsychotics are the two main psychiatric medications most associated with weight gain.
The antidepressants with the highest risks of causing weight gain include:
The antipsychotics with the highest risks of causing weight gain include olanzapine, risperidone, and quetiapine.
Antidepressants and antipsychotics induce weight gain by affecting the neurotransmitters in the brain associated with appetite control and metabolism. These neurotransmitters include dopamine, serotonin, histamine, and the muscarinic receptors.
Antipsychotics may also impair the breakdown of glucose, leading to the storage of fat and worsening of obesity-related problems.
Psychiatric meds that don't cause weight gain
Anti-anxiety drugs and some medications for sleep do not cause weight gain. However, one that has been associated with weight gain is diphenhydramine (found in Benadryl), and it's found in many sleeping medicines.
How long does it take to lose weight after stopping antipsychotics?
You may start experiencing gradual weight loss once you stop your antipsychotic medication. However, this will depend on the drug, how long it takes to get out of your system, and your body chemistry. But you should never stop your medication without talking to your healthcare provider.
If you've gained weight or you worry about becoming overweight from psychiatric medication, talk to your provider about the steps to take. Rather than stopping your treatment and putting your mental health at risk, they may recommend metformin alongside your meds.
Whatever you do, ensure you talk to your provider. It's always in your best interest.
If you're yet to start treatment but would like to, give us a call today. We'd very much love to help you.